PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrInstructions for authorsCurrent ToCBMJ Case Reports
 
BMJ Case Rep. 2010; 2010: bcr1220081371.
Published online Apr 22, 2010. doi:  10.1136/bcr.12.2008.1371
PMCID: PMC3047552
Unexpected outcome (positive or negative) including adverse drug reactions
Acute liver failure secondary to gemcitabine
Alice Stellman,1 Mei Mei Loke,1 and Steven Mann2
1Barnet Hospital, Wellhouse Lane, Barnet EN5 3DJ, UK
2Barnet Hospital, Department of Gastroenterology, Wellhouse Lane, Barnet EN5 3DJ, UK
Correspondence to Steven Mann, steve.mann/at/bcf.nhs.uk
Abstract
Gemcitabine is widely used in oncology practice. There are rare reports of gemcitabine causing hepatotoxicity with all affected patients dying from acute liver failure. We describe a patient with stage 4 lymphoma who presented with an acute deterioration in liver function tests and hepatic encephalopathy not directly attributed to his disease. He had been taking gemcitabine for 5 months before admission. His clinical and biochemical problems resolved after discontinuing the drug. This is the first case described of a severe hepatotoxic reaction associated with gemcitabine that was followed by a complete recovery.
Articles from BMJ Case Reports are provided here courtesy of
BMJ Group